South Dakota, 2011

Flash Flood and Damaging Winds in South Dakota, June 26, 2011

June 26, 2011 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced wind gusts to 70 mph in southern Fall River County. Heavy rain caused brief flooding in Hot Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 70 mph in southern Fall River County. Heavy rain caused brief flooding in Hot Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM MST, 4 hours earlier.

Area forecast discussion, Jun 26, 12:30 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT SUN JUN 26 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER MANITOBA WITH
FRONTAL BOUNDARY STRETCHING DOWN THRU ERN/CNTRL ND INTO CNTRL/WRN
SD. RIGHT NOW APPEARS BOUNDARY SITS GENERALLY ALONG A LINE FROM
NORTH OF KPIR TO NEAR KRAP...THOUGH NUMEROUS OUTFLOW BOUNDARIES MAKE
THIS HARD TO ANALYZE. UPPER LEVEL ANALYSIS PLACES LOW SHIFTING OVER
NRN MANITOBA...WITH MAIN TROF EXTENDING SW TOWARDS CNTRL MT. CURRENT
SHORT WAVE SLIDING THROUGH COMBINED WITH VARIOUS BOUNDARIES IS
RESULTING IN AREAS OF CONVECTION OVER THE ERN/CNTRL CWA.

FOR THIS AFTERNOON INTO TONIGHT...THUNDERSTORMS WILL CONTINUE TO
DEVELOP AS A PAIR OF SHORT WAVES SLIDE THROUGH THE AREA BEFORE MAIN
TROF SLIDES IN TONIGHT. CURRENT CONCERN IS OVER SWRN INTO S CNTRL
SD. MODELS INDICATE GOOD INSTABILITY IN THIS AREA...BUT QUESTION IS
WHETHER ATMOSPHERE HAS RECOVERED FROM EARLIER CONVECTION. LATEST
STORM TO PUSH INTO THIS AREA HAS HAD TROUBLE MAINTAINING STRENGTH
(THOUGH IN LAST FEW MINUTES HAS INCREASED GREATLY IN STRENGTH).
PLENTY OF SHEAR IS NOTED (~50KTS 0-6 KM BULK)...SO IF STORMS CAN GET
GOING ROTATING UPDRAFTS WILL BE PROBABLE. SOUTH OF THE FRONTAL
BOUNDARY...SERLY LOW LEVEL FLOW CONTINUES BRINGING MODEST LOW LEVEL
SHEAR. WILL HAVE TO KEEP AN EYE ON STORMS IN THIS AREA AS THERE MAY
BE A BRIEF TORNADIC THREAT...PARTICULARLY TOWARDS S CNTRL SD. EXPECT
THE FRONT TO SLIDE THROUGH BY EARLY THIS EVENING WITH SOME
SHOWERS/WEAKER THUNDERSTORMS CONTINUING OVERNIGHT AS PRIMARY WAVE
SLIDES THROUGH.

ON MONDAY...DRY WEATHER IS EXPECTED AS TROF PUSHES EAST AND RIDGE
STARTS BUILDING TO THE WEST OF THE CWA. TEMPS WILL BE SLIGHTLY BELOW
AVERAGE IN THE WAKE OF THE COLD FRONT.

FOR TUESDAY...RIDGE PUSHES OVER THE AREA BRINGING A RETURN TO ABOVE
AVERAGE TEMPERATURES ALONG WITH DRY CONDITIONS.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA
WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL
BRING A SLIGHT CHANCE OF SHOWERS AND STORMS TO WESTERN AREAS
WEDNESDAY NIGHT...WITH CHANCES SPREADING EASTWARD ACROSS THE REST OF
THE FORECAST AREA THURSDAY INTO THURSDAY NIGHT. THE RIDGE WILL THEN
BUILD BACK OVER THE AREA INTO NEXT WEEKEND WITH MAINLY DRY WX AND
WARM TEMPS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO TONIGHT AS SHORTWAVE AND COLD FRONT MOVE ACROSS THE REGION.
THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE BLACK HILLS
AREA...SOUTH AND EASTWARD INTO SOUTH CENTRAL SD. LOCAL MVFR/IFR
CONDITIONS CAN BE EXPECTED IN AND NEAR ANY STORMS. SKIES WILL CLEAR
OUT FROM WEST TO EAST OVERNIGHT INTO MONDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 26, 7:30 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
830 AM MDT SUN JUN 26 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
830 AM MDT (930 AM CDT) SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN
THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER
SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO
THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST
OF THE BLACK HILLS.

In the hours before

Local storm report, Jun 26, 3:08 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             15 NNE CREIGHTON        44.45N 102.09W
06/26/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 26, 3:38 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 N CEDAR PASS          43.81N 101.95W
06/26/2011  E1.00 INCH       JACKSON            SD   PUBLIC

            ALSO HAD 50 MPH WINDS

&&

WFO UNR
Local storm report, Jun 26, 3:53 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             19 ESE HERMOSA          43.73N 102.84W
06/26/2011  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 26, 4:05 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             RAPID VALLEY            44.07N 103.13W
06/26/2011  E1.75 INCH       PENNINGTON         SD   PUBLIC

0245 PM     HAIL             5 WSW OELRICHS          43.15N 103.32W
06/26/2011  E1.00 INCH       FALL RIVER         SD   PUBLIC

0435 PM     HAIL             11 SSE OELRICHS         43.03N 103.15W
06/26/2011  E1.75 INCH       FALL RIVER         SD   PUBLIC

&&

KCLARK
Special weather statement, Jun 26, 4:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT SUN JUN 26 2011

SDZ043-044-046-047-270000-
BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD-
520 PM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE...
NORTHEASTERN BENNETT...EASTERN JACKSON AND NORTHWESTERN TODD COUNTIES
UNTIL 600 PM MDT/700 PM CDT/...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LONG VALLEY...OR 17 MILES SOUTH
OF KADOKA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORRIS...
  CEDAR BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Special weather statement, Jun 26, 4:25 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SUN JUN 26 2011

SDZ027-041-270015-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
525 PM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER COUNTY UNTIL 615 PM
MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF PROVO...OR 9 MILES SOUTHWEST OF
EDGEMONT...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDGEMONT...
  DOWNTOWN HOT SPRINGS...
  PROVO...
  RUMFORD...
  COTTONWOOD SPRINGS DAM...
  ANGOSTURA RESERVOIR...
  MAVERICK JUNCTION...
  OELRICHS...
  ORAL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRIMARCHI

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 26, 4:30 PM MST
Where
Fall River County, 1.61 mi ENE of Provo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.187, -103.820

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Fall River

When
June 26, 4:50 PM MST
Where
Fall River County, 5.83 mi W of Angostura Reservoir
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.345, -103.546

Wind gusts were estimated at 65 mph along SD Highway 71.

Flash Flood, Fall River

When
June 26, 5:15 PM MST to 5:30 PM MST
Where
Fall River County, 1.47 mi NNW of Hot Springs to 1.51 mi SW of Hot Springs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.450, -103.490

Fall River flooded the low water crossing at South 6th Street with six to seven inches of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328730, 309513, 328248.